question-icon

Suggest ways to detox and wean off alcohol

default
Posted on Sat, 16 May 2015
Question: G/morning Dr,s
am trying to detox myself from my 1 pint of day consumption of Vodka from the last 8-9 months but its very hard to do as I have got the shakes and find that by taking a small drink it helps!
I know this isnt the proper way to handle it but I have done so before and it helps!
I have no insurance thus my doing it on my own!
Please give me some suggestion so I just dont start again
Today is my first day.
Thanks
doctor
Answered by Dr. Matt Wachsman (25 minutes later)
Brief Answer:
tricky.

Detailed Answer:
Ok... the hospital standard is to go off the alcohol, be in a QUIET, Low stress, Low stimulus, Fairly DARK, somewhat chill, environment and be on a low dose of a long acting benzodiazepine or anti-epileptic for 3-5 days until the blood pressure and pulse return to normal and the shakes are MOSTLY gone.
Serious signs:
hallucinations, seizures (can be fatal), rapid pulse, elevated blood pressure (> 155, > 100 or 20 points higher than baseline.. so if you are usually 90/60 then 130/90 with a pulse of 110... although normal range is quite serious). With serious signs, it's really a question of how much is one's life worth?
Then....
the alcohol amount has to be decreased by at least 25% per day or you aren't gettting off of it. Alcohol stays in the system only about 1 hr per drink so it is very tricky to be able to cover the whole day and night with taking shots of alcohol and still being able to decrease it. Watering it down is perhaps one possibility with the same amount as usual SPREAD OUT OVER THE WHOLE DAY NOT AT ONE TIME.. but diluted 30% more each day. (2/3 alcohol, then 45% alcohol then 30% alcohol then 20% alcohol). But this is really really hard to have it work because of the short duration of effect of the alcohol. If you need to take some every hour to stop the shakes you cannot cut down at all without medications.
This is often outpatient and the medications for it are quite inexpensive.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (1 hour later)
So if I hear you correctly..............cutting down a bit or more each day will stop the shakes?

As a follow up question........I just noticed my feet are somewhat numb and a bit tingly!
Is this normal and will it go away soon?
doctor
Answered by Dr. Matt Wachsman (1 hour later)
Brief Answer:
peripheral neuropathy

Detailed Answer:
is characterized by tingling and other nerve dysfunctio AT THE ENDS of NERVES and not just one nerve and not the whole path of the nerve (like you describe). It is due to sick nerves. This can be due to a wide variety of (simple, mostly reversible but taking a LONG time) possibilities.
Quickest is just sick nerves because of not enough of a particular salt. Low sodium, potasium, less commmonly disorders of magnesium or calcium can make nerves not able to operate properly. This occurs generally with vomiting or diarrhea and gets better when the salts get better (with replacement, hours or a day or so). Hyperventilation can do this and be reversible in minutes.
Other diseases take longer to heal. Both alcohol toxicity and a poor diet associated with alcoholism (lack of dietary thiamine... b1) can make nerves sick and this can take weeks to a month or so to heal up. b12 deficiency can... and the nerves have to actually grow back.. takes months. Thyroid disease, heavy metal poisoning and probably other causes are all treatable and take weeks to months to heal up.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (1 hour later)
Thanks for the reply.
So if I limit or decrease or even stop thee drinking it wont go away in a matter of few days?
doctor
Answered by Dr. Matt Wachsman (1 hour later)
Brief Answer:
It is a good first step

Detailed Answer:
Depends on the cause. If you're diabetic it is probably permanent (I should have mentioned that one earlier... it's pretty common). Hyperventilation, electrolyte abnormalities are very rapid to get rid of ... but the big clue here is that the ones that stop really fast are INTERMITTANTLY THERE. So, you wouldn't have had those constantly for a week or longer.
The ones that are there all the time for a long period of time are not going to clear up all that fast.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4164 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

137 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest ways to detox and wean off alcohol

Brief Answer: tricky. Detailed Answer: Ok... the hospital standard is to go off the alcohol, be in a QUIET, Low stress, Low stimulus, Fairly DARK, somewhat chill, environment and be on a low dose of a long acting benzodiazepine or anti-epileptic for 3-5 days until the blood pressure and pulse return to normal and the shakes are MOSTLY gone. Serious signs: hallucinations, seizures (can be fatal), rapid pulse, elevated blood pressure (> 155, > 100 or 20 points higher than baseline.. so if you are usually 90/60 then 130/90 with a pulse of 110... although normal range is quite serious). With serious signs, it's really a question of how much is one's life worth? Then.... the alcohol amount has to be decreased by at least 25% per day or you aren't gettting off of it. Alcohol stays in the system only about 1 hr per drink so it is very tricky to be able to cover the whole day and night with taking shots of alcohol and still being able to decrease it. Watering it down is perhaps one possibility with the same amount as usual SPREAD OUT OVER THE WHOLE DAY NOT AT ONE TIME.. but diluted 30% more each day. (2/3 alcohol, then 45% alcohol then 30% alcohol then 20% alcohol). But this is really really hard to have it work because of the short duration of effect of the alcohol. If you need to take some every hour to stop the shakes you cannot cut down at all without medications. This is often outpatient and the medications for it are quite inexpensive.